Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 156, NWS Bismarck, ND

August 15, 2004Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2004, 7:13 PM CDT for Rolette County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2004, 7:13 PM CDT (00:13 UTC)
Expired
Aug 15, 2004, 8:00 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 444 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN AUG 15 2004

.SHORT TERM...THE FOREMOST CHALLENGE FOR THIS FORECAST RELEASE
...THAT BEING THE CHANCE OF THUNDER THROUGH EARLY TONIGHT...COMES
COURTESY OF THE POTENT S/W TROUGH NOW MIGRATING INTO THE STATE FROM
THE SOUTHERN CANADIAN PROVINCES.  SHORT TERM NUMERICAL OUTPUT IS ON
MUCH THE SAME PAGE...BUT THE GFS INITIALIZED SLIGHTLY BETTER THAN
THE ETA AT 12Z AND WILL BE GIVEN A BIT OF A NOD TODAY.

AS OF EARLY AFTERNOON...A WEAK PREFRONTAL TROUGH IS SITUATED ALONG A
DVL-BIS-RAP LINE...WITH WEAK LOW LEVEL THETA-E ADVECTION ONGOING
AHEAD OF THIS FEATURE...A PROCESS ALLOWING FOR MID/UPPER 50S TDS
TO SPREAD INTO SC/SE ND.  AS STEEPENING MID LVL LAPSE RATES
OVERSPREAD THIS AIRMASS...MLCAPE VALUES ARE EXPECTED TO REACH BTWN
600 AND 1100 J/KG IN OUR SE FA...FROM JMS TO ASHLEY...AFTER 21Z.
THE INCREASING ASCENT RESULTING FROM THE POTENT VORTICITY MAXIMUM
THAT HAS ITS EYES SET ON THE AREA BY THIS TIME...ALONG WITH WEAK LOW
LEVEL CONVERGENCE ALONG THE TROUGH...MAY BE ENOUGH TO REMOVE THE
REMAINING CINH THAT LAPS AND ETA FORECAST SOUNDINGS SUGGEST NOW
EXISTS...WHICH WOULD ALLOW FOR SFC BASED TSTMS TO INITIATE ALONG THE
AFOREMENTIONED INSTABILITY AXIS.  GIVEN THE EXPECTATION OF THE
GREATER LOW LEVEL THETA-E AND LLJ BEING TO OUR SE...THE THREAT OF
SFC BASED STORMS IN OUR FA IS CONDITIONAL...IF THAT. STILL...IF
STORMS ARE ABLE TO GET GOING...INCREASING MID LEVEL WINDS/I.E. 35KT
AT H5... COMBINED WITH FAVORABLY LOW FREEZING LEVELS...SUGGESTS ANY
SUCH UPDRAFTS WILL BE CAPABLE OF HAIL PRODUCTION INTO EARLY EVENING.

ONCE THE COLD FRONT ALONG THE CANADIAN BORDER THIS AFTERNOON PRESSES
THRU THE AREA...WE WILL BE LEFT WITH SOMEWHAT COOLER LOW LEVEL
THERMAL PROFILES DURING THE DAY MONDAY...SOMETHING REFLECTED BY MOS
OUTPUT AND OUR FORECAST.  WATER VAPOR LOOPS SUGGEST A WEAK S/W WILL
BE ON TAP FOR CENTRAL AND EASTERN ND BY 18Z...WHICH COMBINED WITH
RESIDUAL MOISTURE BASED AROUND H85 IN THE WAKE OF TODAYS WAVE MEANS
THAT DIURNAL CU IS ON TAP.  THIS IS SOMETHING POINTED OUT BY BOTH
THE ETA CU RULES AND TQ INDEX...WHICH APPROACHES 20 DURING THIS
TIMEFRAME...BUT A CAP BASED AROUND H7 SHOULD KEEP ANY SHOWERS AT BAY.

DRY LOW LEVEL WESTERLY FLOW AHEAD OF THE FROPA STILL ON TAP FOR
EARLY WED WILL PROMOTE DECENT BOUNDARY LAYER MIXING TUESDAY...WITH
H85 TEMPS FROM 18 TO 22 C LIKELY BEING PUT TO SOME USE. THUS WE ARE
HINGING ON TEMPS ALONG THE LINES OF THE MET AND MAV GUIDANCE...AND
NOT THE FWC...WHICH IS MUCH COOLER.  FORECAST SOUNDINGS FROM THE ETA
AND GFS CONCUR. AND FINALLY...THERE REMAINS SOME POTENTIAL FOR
PRECIP WITH THE WED FROPA...BUT THIS WILL BE SLIGHT GIVEN THE LACK
OF INSTABILITY RESULTING FROM THE DRY AIRMASS.

.LONG TERM...THE HUDSON BAY LOW WILL REMAIN A DOMINANT FEATURE IN
THE NOAM WX PATTERN INTO THE EXTENDED RANGE...KEEPING A NW FLOW
ALOFT ACROSS THE AREA AND TEMPS BASICALLY BELOW NORMAL. THE 12Z
GUIDANCE PORTENDS MUCH THE SAME AS ITS PREDECESSORS...SO CHANGES IN
THE FCST WILL BE MINIMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/HW/TWH
Hazardous weather outlook, Aug 15, 5:15 AM CDT, 13 hours 58 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT SUN AUG 15 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161014-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
515 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT SOME OF THE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING COULD REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
CENTRAL NORTH DAKOTA.

VINING

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.